Home Health & Hospice

CDC Issues Press Release Regarding Clostridium Difficile

Homecare Insider, March 12, 2012

Clostridium difficile, commonly referred to as C-diff, is a bacterium that causes diarrhea and other health issues. In the past, we have associated this infection with hospital stays. The Centers for Disease Control and Prevention (CDC) now warns that it is a patient safety concern in all types of medical settings, which would include homecare.

C-diff is linked to about 14,000 deaths every year and these deaths are preventable. Most at risk are people who take antibiotics and receive care in any medical setting. Nearly half of the infections occur in people under the age of 65, but over 90 percent of the deaths occur in people 65 and older.

According the CDC, clinicians should adhere to the following six steps to prevention:

  1. Prescribe and use antibiotics carefully. About 50 percent of all antibiotics given are not needed, unnecessarily raising the risk of C-diff infections.
  2. Test for C-diff when patients have diarrhea while on antibiotics or within several months of taking them.
  3. Isolate patients with C-diff immediately.
  4. Wear gloves and gowns when treating patients with C-diff, even during short visits. Hand sanitizer does not kill C-diff, and handwashing may not be sufficient.
  5. Clean room surfaces with bleach or another EPA-approved, spore-killing disinfectant after a patient with C-diff has been treated there.
  6. When a patient transfers, notify the new facility if the patient has a C-diff infection.

For more information, visit the CDC website today.